Wernicke's encephalopathy induced by total parenteral nutrition in patient with acute leukaemia: unusual involvement of caudate nuclei and cerebral cortex on MRI

Neuroradiology. 2000 Oct;42(10):781-3. doi: 10.1007/s002340000393.

Abstract

We report a 13-year-old girl with leukaemia and Wernicke's encephalopathy induced by total parenteral nutrition. MRI showed unusual bilateral lesions of the caudate nuclei and cerebral cortex, as well as typical lesions surrounding the third ventricle and aqueduct. After intravenous thiamine, the patient improved, and the abnormalities on MRI disappeared.

Publication types

  • Case Reports

MeSH terms

  • Acute Disease
  • Adolescent
  • Caudate Nucleus / pathology*
  • Cerebral Cortex / pathology*
  • Female
  • Humans
  • Leukemia, Myeloid / complications
  • Leukemia, Myeloid / therapy*
  • Magnetic Resonance Imaging*
  • Parenteral Nutrition, Total / adverse effects*
  • Thiamine / therapeutic use
  • Wernicke Encephalopathy / drug therapy
  • Wernicke Encephalopathy / etiology*
  • Wernicke Encephalopathy / pathology

Substances

  • Thiamine